An Ending of Sorts

It looks like my treatment with Pemetrexed (Alimta) has come to an end. The infusion at the beginning of June triggered a reaction that I hadn’t had before. And the last one on Wednesday of this week triggered the same reaction in spite of the huge increase in my steroid doses for the day before and day of the infusion. So I ended up being pumped with more IV Benadryl and steroids before the itching and back pain stopped and they would let me go home. I also made sure this time that I had a step-down schedule for coming off the massive steroid dose I had. So today I’m feeling like crap as usual. (Last time I managed to bypass the crappy fatigue day because of the steroid crash.) I’m also noticing some neuropathy today that I haven’t had before. When I was getting the Alimta with the platinum based drug I had some vague tingling in the soles of my feet and not exactly ringing in the ears but a feeling of being underwater. And that’s part of the reason they switched me to the Taxol combination for a while. But this is fingertip tingling now. Damn!

So what’s next? I don’t know. On Wednesday I had a brain CT, which showed no evidence of metastasis – good news! And now I’m scheduled for a PET scan in 2 weeks before meeting again with the oncologist to discuss strategy for the next phase of treatment.

In a way, I’m glad to be going off the Alimta. It was doing nothing to reduce the tumors but was keeping them from growing. And my CEA continues its upward trend, which has my team a little concerned. It’s back up to 50. I know that’s not high, and still much lower than the very first reading I had. My liver enzymes are back to close to normal, so that isn’t what’s raising the CEA. But now we’re venturing back into the unknown and that is scary.

But I’ll survive and cope with this minor setback, which may not even turn out to be a setback. We just have to be patient and see what comes next.

Predictions

I have had enough rounds of chemo now that I can predict when the worst of the side effects will hit and plan accordingly. The 3rd day after chemo seems to be the worst, or at least the 2nd evening going into the 3rd day. And by the 4th day, things are improving. The symptoms are mostly the jumpy nerve endings – I don’t know how else to describe it – some nausea, unsteadiness, and various aches and pains. I’ve noticed a new one emerging, though, that could be more problematic; the soles of my feet and the palms of my hands are starting to get tingling sensations. I was told to look for numbness and tingling in the tips of fingers and toes, but this is on soles and palms. Trust me to be different!!

Yesterday, Friday, was particularly bad with all the above symptoms. I was also sort of not in tune with what was going on around me. I’m not sure if that was part of the side effects or if I was just trying to keep focus elsewhere and away from the side effects. Either way, I just felt almost out of it.

Today was better; still with the jumpy neurons, but nowhere near as bad. Tylenol seems to take the edge off the pain of the twinges but doesn’t totally make them go away. And I’ve found that if I graze, the nausea isn’t as bad, so I’ve been trying to keep something in my stomach at all times. The only problem with that is no matter how I try to eat things that are low in calories, I’m still gaining weight. But I’m just happy I haven’t lost my appetite.

Tomorrow will be even better, and by Monday, I’ll be feeling okay except for the lack of energy. That seems to be almost constant. The day of treatment and the day after are the best days of the whole week.

So I know what to expect and when, and I can arrange my schedule of things according to how bad I know my symptoms will be.